Oklahoma, 2008

Hail in Oklahoma, May 13, 2008

May 13, 2008 · NWS TSA · 13 events in 6 counties and zones

Severe thunderstorms occurred across parts of eastern Oklahoma during the evening of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across parts of eastern Oklahoma during the evening of the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 13, 4:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 13, 4:30 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
530 PM CDT TUE MAY 13 2008

.DISCUSSION...
SENT A QUICK UPDATE WHICH REFLECTS THE ADDITION OF TORNADO WATCH
312...INCLUSIVE OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
TORNADO WATCH 311 LEFT AS IS. AS OF LATE AFTERNOON...SQUALL LINE
ORGANIZING ACROSS NORTHEAST OKLAHOMA ALONG ADVANCING COLD FRONT.
NO OTHER CHANGES TO FORECAST.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
Hazardous weather outlook, May 13, 4:18 PM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE MAY 13 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
518 PM CDT TUE MAY 13 2008

..SEVERE THUNDERSTORMS LIKELY INTO THE OVERNIGHT HOURS...

...LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

TORNADO.
        RISK...ELEVATED.
        AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...AFTER 5 PM...BECOMING LIMITED AFTER 10 PM.

	AREA AT GREATEST RISK...WEST OF A LINE FROM GROVE TO ANTLERS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 5 PM.

	AREA AT GREATEST RISK...EASTERN OKLAHOMA LATE AFTERNOON AND EVENING...
                FAR NORTHWEST ARKANSAS THIS EVENING...SHIFTING INTO SOUTHEAST
                OKLAHOMA AND WEST CENTRAL ARKANSAS OVERNIGHT.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

DISCUSSION...
LOW LEVEL MOISTURE IS IN PLACE LATE THIS AFTERNOON OUT AHEAD OF
SURFACE COLD FRONT THAT HAS ENTERED EASTERN OKLAHOMA. STORMS HAVE
INITIATED ALONG THE FRONT...AND IT APPEARS THAT NEW UPDRAFTS WILL
BE SUSTAINED AS THE CAP CONTINUES TO WEAKEN.

A FEW ELEVATED THUNDERSTORMS REMAIN ONGOING ACROSS NORTHWEST
ARKANSAS...HOWEVER...THE THREAT OF SEVERE WEATHER WILL BE FOCUSED
ACROSS EASTERN OKLAHOMA ALONG THE FRONT. SURFACE BASED CAPE
VALUES ALONG AND JUST EAST OF THE FRONT AROUND 3000 J/KG...LIFTED
INDEX VALUES OF -8 TO -10 ...AND ADEQUATE SHEAR IN PLACE WILL BE
SUFFICIENT FOR POSSIBLE SUPERCELL DEVELOPMENT ACROSS NORTHEAST
OKLAHOMA LATE THIS AFTER NOON OR EARLY EVENING. AS THESE STORMS
INTENSIFY QUICKLY THEY WILL BE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES THIS EVENING.

THE COLD FRONT WILL MOVE SOUTHEAST AND BE POSITIONED SOUTH OF
I-44 TOWARDS MIDNIGHT. THE SEVERE THREAT WILL END NORTH OF THE
FRONT...WHILE CONTINUING INTO THE OVERNIGHT TO THE SOUTH. AT THAT
TIME THE WIND PROFILES WILL FAVOR A MORE LINEAR MODE OF STORMS
WITH LARGE HAIL AND DAMAGING WINDS BECOMING THE MAIN THREAT...HOWEVER
ANY MORE ORGANIZED STORM CLUSTERS COULD SPAWN A TORNADO.

STORMS WILL CONTINUE TO DEVELOP SOUTH OF THE FRONT OVER NORTH
TEXAS AND MOVE INTO SOUTHEAST OKLAHOMA OVERNIGHT WITH THE
POTENTIAL FOR HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THROUGH MUCH OF TONIGHT.
SEVERE WEATHER PREPARATIONS SHOULD BE COMPLETED...ESPECIALLY IN
AREAS ENGAGED IN ONGOING CLEAN-UP FROM SATURDAYS STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY THROUGH MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE COLD FRONT IS EXPECTED TO STALL ACROSS NORTH TEXAS ON
WEDNESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND NORTH
OF THE FRONT AS EARLY AS WEDNESDAY MORNING...AS DEEP LAYERED LIFT
INCREASES AHEAD OF AN APPROACHING UPPER LEVEL LOW. THUNDERSTORMS
SHOULD EXPAND IN COVERAGE LATER WEDNESDAY AND INTO WEDNESDAY NIGHT
AS THE MAIN UPPER SYSTEM AND ASSOCIATED SURFACE LOW EJECT ACROSS
THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY SOUTH OF INTERSTATE 40...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREAT.

LOCALLY HEAVY RAINFALL MAY DEVELOP AS WELL...WITH 1 TO 3 INCHES OF
RAIN POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
CONTINUE TO MONITOR LATER FORECASTS AND DISCUSSIONS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 13, 3:24 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
424 PM CDT TUE MAY 13 2008

ARZ019-020-029-132200-
CRAWFORD AR-FRANKLIN AR-SEBASTIAN AR-
424 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN WEST CENTRAL ARKANSAS
     NORTHEASTERN SEBASTIAN AND FRANKLIN

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CRAWFORD

AT 424 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BURNVILLE...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CONCORD...PINEY...PLEASANT HILL...
CROSSROADS...MILLTOWN...OZARK...MULBERRY...CHARLESTON...BRANCH...
URSULA...PETER PENDER...VESTA...MEG...DENNING...CECIL...ALTUS...
TONEY...LONELM...CRAVENS...JETHRO...FERN...WIEDERKEHR VILLAGE...
GREENWOOD...BARLING...LAVACA...DAYTON...WITCHERVILLE...WASHBURN...
BURNVILLE...EXCELSIOR...FORT CHAFFEE...JENNY LIND...RYE HILL...
BLOOMER...CENTRAL CITY...ALMA...KIBLER...SHIBLEY AND DYER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3545 9370 3507 9420 3528 9445 3532 9444
      3572 9400
TIME...MOT...LOC 2124Z 225DEG 25KT 3520 9420
Special weather statement, May 13, 4:11 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
511 PM CDT TUE MAY 13 2008

ARZ020-132245-
FRANKLIN AR-
511 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     EASTERN FRANKLIN

AT 511 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ALTUS...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...ALIX...OZARK...DENNING...ALTUS...
WATALULA...MOUNTAIN TOP AND WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3568 9370 3537 9370 3537 9376 3538 9378
      3537 9378 3533 9378 3532 9382 3547 9393
TIME...MOT...LOC 2211Z 240DEG 33KT 3545 9377
Special weather statement, May 13, 4:18 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
518 PM CDT TUE MAY 13 2008

OKZ064-132300-
CREEK OK-
518 PM CDT TUE MAY 13 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CREEK

AT 518 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
EAST OF SHAMROCK...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...MILFAY...SLICK...
DEPEW...SHAMROCK...DRUMRIGHT AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3609 9620 3578 9619 3567 9662 3598 9663
TIME...MOT...LOC 2218Z 242DEG 26KT 3592 9648

The radar

The Norman radar (KTLX), 67 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Okfuskee

When
May 13, 6:00 PM CST
Where
Okfuskee County, Paden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.500, -96.570

Hail, Okfuskee

When
May 13, 6:20 PM CST
Where
Okfuskee County, Boley
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -96.480

Hail, Okfuskee

When
May 13, 6:34 PM CST
Where
Okfuskee County, 3 mi ESE of Boley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.483, -96.431

Hail, Okfuskee

When
May 13, 6:35 PM CST
Where
Okfuskee County, Bearden
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.350, -96.380

Hail, Okfuskee

When
May 13, 6:46 PM CST
Where
Okfuskee County, 2 mi SW of Okemah
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.410, -96.325

Hail, Okfuskee

When
May 13, 6:50 PM CST
Where
Okfuskee County, 4 mi SW of Okemah
Measured
1.75 in hail
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
35.389, -96.350

Hail, Okmulgee

When
May 13, 7:36 PM CST
Where
Okmulgee County, Hoffman
Measured
0.75 in hail
Reported by
Public
Coordinates
35.480, -95.850

Hail, McIntosh

When
May 13, 7:40 PM CST
Where
McIntosh County, Hitchita
Measured
0.88 in hail
Reported by
Public
Coordinates
35.530, -95.750

Hail, Tulsa

When
May 13, 7:53 PM CST
Where
Tulsa County, Broken Arrow
Measured
0.75 in hail
Reported by
Public
Coordinates
36.050, -95.780

Hail, McIntosh

When
May 13, 8:18 PM CST
Where
McIntosh County, 5 mi S of Checotah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.358, -95.520

Hail, Haskell

When
May 13, 9:40 PM CST
Where
Haskell County, Keota
Measured
0.75 in hail
Reported by
Public
Coordinates
35.250, -94.920

Hail, Le Flore

When
May 13, 10:01 PM CST
Where
Le Flore County, Spiro
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.230, -94.630

Hail, Le Flore

When
May 13, 10:24 PM CST
Where
Le Flore County, Pocola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.230, -94.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105308, 105311, 105313, 105314, 105325, 105317, 105315, 105323, 105328, 105330, 105333, 105336, 105339.